Alert archive / Colorado / Winter Storm Watches in 2021
Winter Storm Watch 11, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this winter storm watch at Dec 30, 2021, 3:00 AM MST for 9 counties in Colorado. It took effect at Dec 31, 2021, 5:00 AM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 30, 2021, 3:00 AM MST (10:00 UTC)
- In effect from
- Dec 31, 2021, 5:00 AM MST
- Expired
- Dec 30, 2021, 1:57 PM MST
- In force
- Issued by
- NWS Denver/Boulder, CO
Counties Boulder County, CO, Broomfield County, CO, Clear Creek County, CO, Douglas County, CO, Gilpin County, CO, Jefferson County, CO, Larimer County, CO, Park County, CO, Weld County, CO
The radar
The Denver radar (KFTG), 62 km from the middle of the area, began a volume at 09:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 10.0 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1963 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 206 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
459 WWUS45 KBOU 301000 WSWBOU URGENT - WINTER WEATHER MESSAGE National Weather Service Denver CO 300 AM MST Thu Dec 30 2021 COZ031-033-034-302200- /O.EXT.KBOU.WS.W.0013.211230T1200Z-220101T1800Z/ West Jackson and West Grand Counties Above 9000 Feet-South and East Jackson/Larimer/North and Northeast Grand/Northwest Boulder Counties Above 9000 Feet-South and Southeast Grand/West Central and Southwest Boulder/Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet- Including the cities of East Slopes Mosquito Range, Indian Peaks, Eisenhower Tunnel, Rocky Mountain National Park, East Slopes Southern Gore Range, Mt Zirkel, Mount Evans, Laramie and Medicine Bow Mountains, Cameron Pass, Breckenridge, Kenosha Mountains, Winter Park, Williams Fork Mountains, Willow Creek Pass, Rabbit Ears Range, and Berthoud Pass 300 AM MST Thu Dec 30 2021 ...WINTER STORM WARNING NOW IN EFFECT UNTIL 11 AM MST SATURDAY... * WHAT...Heavy snow likely, especially Thursday night and Friday. Total snow accumulations between 12 to 24 inches expected, 8 to 16 inches for mountains of Summit County. Heaviest snow expected in the Park Range, Indian Peaks and Rocky Mountain National Park, where locally higher totals will be possible. Strong west winds with gusts 60 to 75 mph can also be expected on Thursday with blowing snow and poor visibilities on the mountain passes. * WHERE...Rabbit Ears Pass, Rocky Mountain National Park and the Medicine Bow Range, and The Mountains of Summit County, the Mosquito Range, and the Indian Peaks. * WHEN...Until 11 AM MST Saturday. * IMPACTS...Travel may become very difficult to impossible due to heavy snowfall on roadways. The hazardous conditions could impact the Thursday evening, Friday morning, and Friday evening commutes. Gusty winds could bring down tree branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for Colorado can be obtained by calling 5 1 1 or by going to www.cotrip. org && $$ COZ030-032-302200- /O.NEW.KBOU.WW.Y.0037.211231T0000Z-220101T1800Z/ Jackson County Below 9000 Feet-Grand and Summit Counties Below 9000 Feet- Including the cities of Rand, Granby, North Park, Hot Sulphur Springs, Dillon, Kremmling, Fraser, Grand Lake, Walden, Gould, and Spicer 300 AM MST Thu Dec 30 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 11 AM MST SATURDAY... * WHAT...Snow expected. Total snow accumulations between 5 and 10 inches. Winds gusting as high as 35 mph. * WHERE...North Park, and Grand and Summit Counties Below 9000 Feet. * WHEN...From 5 PM this afternoon to 11 AM MST Saturday. * IMPACTS...Travel could be very difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for Colorado can be obtained by calling 5 1 1 or by going to www.cotrip.org && $$ COZ035-036-038-039-302200- /O.NEW.KBOU.WS.A.0011.211231T1200Z-220101T1800Z/ Larimer and Boulder Counties Between 6000 and 9000 Feet-Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet-Larimer County Below 6000 Feet/Northwest Weld County-Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- Including the cities of Evergreen, Georgetown, Glendevey, Lakewood, Nederland, Golden, Fort Collins, Westcreek, Longmont, Arvada, Loveland, Central City, Red Feather Lakes, Nunn, Idaho Springs, Estes Park, Bailey, Hereford, and Boulder 300 AM MST Thu Dec 30 2021 ...WINTER STORM WATCH IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY MORNING... * WHAT...Heavy snow possible. Total snow accumulations between 5 and 12 inches possible. * WHERE...The Northern Front Range Foothills, The Southern Front Range Foothills, Fort Collins, and Boulder and the western suburbs of Denver. * WHEN...From late tonight through Saturday morning. * IMPACTS...Roads will likely become slick and hazardous. Travel could be very difficult. The hazardous conditions could impact the Friday morning and evening commutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ For more information from the National Weather Service, visit https://weather.gov/bou Danielson
1 follow-up statement
756 WWUS45 KBOU 302057 WSWBOU URGENT - WINTER WEATHER MESSAGE National Weather Service Denver CO 157 PM MST Thu Dec 30 2021 COZ030-032-310500- /O.UPG.KBOU.WW.Y.0037.211231T0000Z-220101T1800Z/ /O.EXB.KBOU.WS.W.0013.211231T0600Z-220101T1800Z/ Jackson County Below 9000 Feet-Grand and Summit Counties Below 9000 Feet- Including the cities of Rand, Granby, North Park, Hot Sulphur Springs, Dillon, Kremmling, Fraser, Grand Lake, Walden, Gould, and Spicer 157 PM MST Thu Dec 30 2021 ...WINTER STORM WARNING IN EFFECT FROM 11 PM THIS EVENING TO 11 AM MST SATURDAY... * WHAT...Heavy snow. Total snow accumulations between 6 and 12 inches expected. Winds gusting as high as 35 mph. * WHERE...North Park, and Grand and Summit Counties Below 9000 Feet. * WHEN...From 11 PM this evening to 11 AM MST Saturday. * IMPACTS...Expect very difficult travel conditions, with areas of blowing and drifting snow reducing visibility at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for Colorado can be obtained by calling 5 1 1 or by going to www.cotrip. org && $$ COZ035-036-038-039-310500- /O.UPG.KBOU.WS.A.0011.211231T1200Z-220101T1800Z/ /O.EXB.KBOU.WS.W.0013.211231T1200Z-220101T1800Z/ Larimer and Boulder Counties Between 6000 and 9000 Feet-Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet-Larimer County Below 6000 Feet/Northwest Weld County-Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- Including the cities of Evergreen, Georgetown, Glendevey, Lakewood, Nederland, Golden, Fort Collins, Westcreek, Longmont, Arvada, Loveland, Central City, Red Feather Lakes, Nunn, Idaho Springs, Estes Park, Bailey, Hereford, and Boulder 157 PM MST Thu Dec 30 2021 ...WINTER STORM WARNING IN EFFECT FROM 5 AM FRIDAY TO 11 AM MST SATURDAY... * WHAT...Heavy snow likely. Total snow accumulations between 5 and 10 inches expected. Higher amounts to 1 foot possible for higher terrain in the foothills and near Estes Park. * WHERE...The Northern Front Range Foothills, The Southern Front Range Foothills, Fort Collins, and Boulder and the western suburbs of Denver. * WHEN...From 5 AM Friday to 11 AM MST Saturday. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the Friday morning and evening commutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for Colorado can be obtained by calling 5 1 1 or by going to www.cotrip. org && $$ COZ031-033-034-310500- /O.CON.KBOU.WS.W.0013.000000T0000Z-220101T1800Z/ West Jackson and West Grand Counties Above 9000 Feet-South and East Jackson/Larimer/North and Northeast Grand/Northwest Boulder Counties Above 9000 Feet-South and Southeast Grand/West Central and Southwest Boulder/Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet- Including the cities of East Slopes Mosquito Range, Indian Peaks, Eisenhower Tunnel, Rocky Mountain National Park, East Slopes Southern Gore Range, Mt Zirkel, Mount Evans, Laramie and Medicine Bow Mountains, Cameron Pass, Breckenridge, Kenosha Mountains, Winter Park, Williams Fork Mountains, Willow Creek Pass, Rabbit Ears Range, and Berthoud Pass 157 PM MST Thu Dec 30 2021 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 AM MST SATURDAY... * WHAT...Heavy snow. Total snow accumulations between 12 to 24 inches expected. Locally higher amounts possible for the Park Range and Rocky Mountain National Park. In addition, strong west winds with gusts 50 to 70 mph are likely through Thursday evening, resulting in near blizzard conditions with widespread blowing snow. * WHERE...Rabbit Ears Pass, Rocky Mountain National Park and the Medicine Bow Range, and The Mountains of Summit County, the Mosquito Range, and the Indian Peaks. * WHEN...Until 11 AM MST Saturday. * IMPACTS...Travel may become very difficult to impossible due to heavy snowfall on roadways. The hazardous conditions could impact the Thursday evening and Friday morning commutes. Gusty winds could bring down tree branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for Colorado can be obtained by calling 5 1 1 or by going to www.cotrip. org && $$ COZ040>046-048>051-310500- /O.NEW.KBOU.WW.Y.0038.211231T1800Z-220101T1800Z/ North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County-Elbert/Central and East Douglas Counties Above 6000 Feet-Northeast Weld County-Central and South Weld County-Morgan County-Central and East Adams and Arapahoe Counties-North and Northeast Elbert County Below 6000 Feet/North Lincoln County-Logan County-Washington County- Sedgwick County-Phillips County- Including the cities of Wiggins, Pawnee Buttes, Elbert, Hugo, Roggen, Otis, Julesburg, Larkspur, Agate, Briggsdale, Leader, Sterling, Fort Morgan, City of Denver, Cope, Aurora, Littleton, Amherst, Akron, Sedgwick, Raymer, Brighton, Highlands Ranch, Fort Lupton, Ovid, Matheson, Peetz, Kiowa, Grover, Eaton, Deer Trail, Byers, Fondis, Denver International Airport, Haxtun, Last Chance, Parker, Castle Rock, Goodrich, Stoneham, Greeley, Bennett, Crook, Holyoke, Brush, Limon, and Merino 157 PM MST Thu Dec 30 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 11 AM FRIDAY TO 11 AM MST SATURDAY... * WHAT...Snow, heavy at times. Total snow accumulations between 2 and 6 inches expected. In addition, dangerously cold temperatures are expected beginning Friday night with lows near zero and wind chill values between -10 and -15 degrees. * WHERE...Portions of east central and northeast Colorado. * WHEN...From 11 AM Friday to 11 AM MST Saturday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the Friday evening commute. Dangerously low temperatures could pose a threat to life if adequate precautions are not taken while outdoors. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for Colorado can be obtained by calling 5 1 1 or by going to www.cotrip.org && $$ For more information from the National Weather Service, visit https://weather.gov/bou Rodriguez
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this winter storm watch went out at Dec 29, 8:31 PM MST, 6 hours 29 minutes earlier.
Area forecast discussion, Dec 29, 8:31 PM MST, 6 hours 29 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 831 PM MST Wed Dec 29 2021 .UPDATE... Issued at 825 PM MST Wed Dec 29 2021 Colorado remains under a moderate to strong west to southwest flow aloft. The plains are mainly clear this evening while there is shallow moisture in the mountains with areas of light snow continuing. Based on GJT sounding, moisture mainly below 650mb. Mainly light snow overnight over the mountains with a general 1-3 inches. Water vapor showing upstream elongated trof over the Northern Rockies and northern Great Basin. This trof showing very little upward ascent before stronger subsidence moves in around 18z Thursday. This is about the time that some drying moves in and mountain moisture becomes even more shallow. With this subsident flow, the winds are expected to increase during the afternoon hours as the airmass becomes well mixed below 630mb. Appears strongest winds expected between 16z-00z and especially across Boulder and larimer counties as both RAP/HRRR showing peak gusts in the 60-80kt range. A bit surprised with the healthy winds being generated with lack of mountain top stability, upstream moisture and too much shear. May be just the shear amount of brute force winds (50-60kt)coming over the peaks and enough subsidence. The winds will also spread out over the plains in the afternoon with the subsidence and tightening surface pressure gradient. The winter storm warnings go into effect at 5 am but overall snowfall intensities don't look all that significant during the day. The biggest problem may be the light snow coupled with the very strong winds and reduced visibilities over the passes. && .SHORT TERM...(This evening through Thursday) Issued at 142 PM MST Wed Dec 29 2021 Periods of light snowfall will continue for the mountains. With the lack of upper level forcing until the weak shortwave arrives, PoPs were decreased for this afternoon through early this evening. Highest snowfall amounts through this evening remain 2-4 inches mainly near Highway 14. Blowing snow, snow drifts and slick roads may cause hazardous travel on the high country roads. Tonight, low temperatures will be similar to yesterday as areas east of Interstate 25 remain in the mid teens to lower twenties. Mountains and valleys will drop to the single digits. Snowfall intensity will increase across the mountains and valleys late tonight into Thursday morning with increasing mid level lapse rates (7-7.5 C/km) and stronger lift to support orographic forcing, especially on the northeastern western facing slopes. Additional snowfall amounts of 2-3" are possible for the high country through Thursday afternoon. Mid level winds increase to 50-60kts and pressure gradients become tighter in the foothills and mountain bases Thursday morning. Westerly winds will increase producing gusts up to 45-55 MPH for the foothills and the highest peaks receiving gusts up to 75 MPH. Areas of the adjacent plains and urban corridor will experience gusts up to 25-30 mph briefly until Thursday evening. .LONG TERM...(Thursday night through Wednesday) Issued at 142 PM MST Wed Dec 29 2021 Highlights... * Mountains...Heavy snow, strong winds, dangerous travel Thu-Fri * Plains......Snow expected NYE, heaviest starting Friday PM * Coldest air of the season Friday into Saturday * Warmer, drier starting Sunday An interesting pattern these next couple of days as we finally expect to buck the trend of the seemingly impenetrable Front Range, and stand a high chance of ringing in the New Year with a blanket of white across most (if not all) of our CWA. Snowfall will intensify across our mountains Thursday night in association with a modest moisture increase, steepening lapse rates, and some enhancement in orographic forcing given a slight upward trend in westerly winds. Surface winds will still be breezy overnight for the higher elevations, with widespread gusts 30-45 mph resulting in abundant blowing/drifting snow and treacherous driving conditions. By about mid Friday morning, an approaching upper-level trough and corresponding surface front will descend into northern CO, sweeping across our CWA through the afternoon and shifting the heavier snow into the southern Front Range and plains later in the day, where confidence is now high in accumulating snow. Over the past 24-36 hrs, there's been a notable upward trend in precipitation amounts across practically all ensemble guidance with the axis of higher totals shifting southward from southeastern WY into northeastern CO. As usual, there's still come considerable uncertainty in snowfall totals as noted by the spread in SREF/WPC plumes, with several factors battling against each other. On the one hand, forecast soundings indicate a deep (~100mb) and saturated Dendritic Growth Zone (DGZ) for several hours in the afternoon, which would result in high snow ratios and help boost snowfall accumulations. In addition, surface winds have been trending increasingly northeasterly behind the front, which would favor enhanced upslope flow for the higher elevations around the urban corridor. Worth mentioning there is some potential for snow band development behind the front which could locally increase amounts, however confidence is low. Other factors are not as bullish. Lift is one of those, with QG Omega fields looking rather modest, and not much in the way of upper-level jet support. All this to say...boosting plains snow totals some for this afternoon's forecast package to reflect recent trends and deep DGZ/upslope flow potential. This translates into forecast snow totals generally in the 3-6" range for the Denver metro, with a swath of 2-4" extending eastward through the plains. Much of the higher elevations of the mountains stand to pick up 10-20"+ storm- total starting Thursday. If the forecast holds, it may necessitate winter headlines for the foothills and portions of the plains. Being ~48 hrs out, there's still room to trend in either direction. One thing is quite certain however - expect temperatures to crash quickly behind the front. Friday highs look to remain in the 30's across the plains. Plan for a cold New Year's Eve celebration if outdoors, with lows dropping into the single digits overnight. Saturday will be considerably colder, especially with expected snow cover across the region. Anticipate that lows will struggle to climb much above the 20-degree mark, with our mountains stuck in the single digits and teens. There will be some lingering snow showers Friday night and perhaps into early Saturday morning, but most areas should be dry by daybreak, and certainly by midday with skies gradually clearing throughout the afternoon/evening. Despite some warming aloft, anticipated snow cover and clear skies should provide for another very cold night across NE CO. The trough moves quickly eastward over the weekend, and a moderate ridging pattern will take its place across the central US. We will warm up quickly, and highs on Sunday could easily be 20-30 warmer than Saturday. Dry weather with mostly sunny/clear skies will prevail Sunday through Tuesday, and temperatures will rebound to above-normal values by early next week. The next shot at precipitation will around the middle of next week. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 825 PM MST Wed Dec 29 2021 VFR with mainly clear skies tonight. Surface winds s-se at APA/DEN and will continue to shifting s-sw towards midnight. Main impact on Thursday will be increasing sw-w winds mid morning through the afternoon with speeds of 20-25kt and gusts 30-40kt possible, especially between 18-23Z. && .BOU WATCHES/WARNINGS/ADVISORIES... High Wind Warning from 5 AM to 11 PM MST Thursday for COZ033-035. Winter Storm Warning from 5 AM Thursday to 5 AM MST Saturday for COZ031-033-034. && UPDATE...Entrekin SHORT TERM...AD LONG TERM...Rodriguez AVIATION...Entrekin
Hazardous weather outlook, Dec 29, 10:07 AM MST, 16 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1007 AM MST Wed Dec 29 2021 COZ030>051-301715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1007 AM MST Wed Dec 29 2021 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Snowfall continues for the mountains and valleys. Periodically, snowfall will cease due to a lack of favorbale conditions but skies will remain mostly cloudy. Snowfall rates will begin to increase by this evening along with wind gusts up to 45 MPH. Accumulations of 2- 3 inches Expect hazardous traveling conditions in the high country due to blowing snow, large snow drifts, and slick roads. Areas across the plains and urban corridor will experience afternoon highs similar to yesterday near the mid 30s. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Mountain snow will intensify through the day Thursday, with heaviest snow expected Thursday night into Friday morning. Gusty west winds will lead to areas of blowing snow and treacherous travel conditions across the higher elevations. Snow showers will expand across the Front Range and plains during the day Friday, with impactful accumulations increasingly likely, particularly during the afternoon and evening. Snow showers should mostly end by daybreak Saturday. Much colder behind Friday's front, with highs on Saturday firmly below freezing and lows in the single digits, and even colder wind chills. Warmer and drier starting Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 30, 3:00 AM MST | Winter Weather Advisory | BOU | Grand, Jackson, Summit | 11 hr |
| Dec 30, 1:57 PM MST | Winter Weather Advisory | BOU | Adams, Arapahoe, Broomfield, Denver, Douglas, Elbert and 7 more | 45 hr |
Nearby
Winter Storm Watches in Colorado, 2021Every winter storm watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.